MAUDE Adverse Event Report: KYOCERA MEDICAL TECHNOLOGIES, INC. KYOCERA MEDICAL TECHNOLOGIES, INC.; LOCKING COVER PLATE

KYOCERA MEDICAL TECHNOLOGIES, INC. KYOCERA MEDICAL TECHNOLOGIES, INC.; LOCKING COVER PLATE
Model Number Tesera
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The initial surgery was completed on (b)(6) 2021.The complaint was reported to kmti on 11/21/2021 and it involved a tesera sa alif system implant (cover plate).At 3-weeks post-op, it was noticed the implant cover plate had disengaged from the implant interbody cage, and the implant cover plate center-post feature was now slightly proud of the front of the cover plate assembly.The superior and inferior interbody fusion cover plates did not show any evidence of dissociation; only the mid-level interbody cage had a dissociated cover plate as shown in the x-ray at 3-weeks and 6-weeks post-op.Performing a 3-level sa anterior lumbar interbody fusion is not indicated in the system ifu.Patient harm has not been reported.Up to date, it has been confirmed, no revision surgery has been planned or scheduled.It is unknown which cover plate listed below was the one that dissociated.However, all 3 lot #'s were investigated.All cover plates used during this surgery: 1028-003-001, 13159-1.1028-003-001, 13159-2.1028-003-001, 13159-3.The exact cause of the coverplate malfunction is unknown as the in-vivo x-rays, customer narrative and device history records do not provide enough evidence to identify an exact cause.The implants were not returned for review, as they remain implanted, so kmti was unable to determine if the complaint was due to damage, manufacturing error, a design error or surgeon error during implantation.Damage of the coverplate or cage could lead to disassembly, but post-op, 3 -week and 6-week follow-up x-rays do not show any damage to implant components.A manufacturing error resulting in implants which fail to meet specification could lead to disassembly, but the dhrs for the implants in the complaint, all meet specifications needed to fully lock the coverplate.The tolerance stack-up analysis for these implants was reviewed as part of this complaint investigation and revealed no design errors.The surgeon not properly locking the coverplate is possible but not conclusive.The in-vivo x-ray appears to show the coverplate not fully locked, but this is refuted by customer narrative and history.Surgeon customer is a longtime user of the device, and is very familiar with how to lock the coverplate, and typically verifies proper locking with a manual check after locking.In addition, the coverplate includes a visual indicator to inform the surgeon when properly locked.As the parts were never returned for evaluation, a most probable cause could not be identified at this time, but kmti will continue to monitor for any further information and update this investigation result as needed.
 
Event or Problem Description
The cover plate has disengaged from the cage as seen in 3 and 6 weeks post-op imaging.The center post of the cover plate is slightly proud of the front of the cover plate for the assembly.No revision case has been scheduled and no harm has been caused to the patient.

Brand Name
KYOCERA MEDICAL TECHNOLOGIES, INC.
Common Device Name
LOCKING COVER PLATE
Manufacturer (Section D)
KYOCERA MEDICAL TECHNOLOGIES, INC.
1200 california st.
suite 210
redlands CA 92374
Manufacturer (Section G)
KYOCERA MEDICAL TECHNOLOGIES, INC.
1200 california st.
suite 210
redlands CA 92374
Manufacturer Contact
anthony debenedictis
1200 california st.
suite 210
redlands, CA 92374
9095572160
MDR Report Key13056886
Report Number3015398319-2021-00004
Device Sequence Number19805321
Product Code OVD
UDI-Device Identifier00841523100019
UDI-Public00841523100019
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K131122
Number of Events Summarized1
Summary Report (Y/N)Y
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 12/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/03/2025
Device Model NumberTesera
Device Catalogue Number1028-003-001
Device Lot Number13159-1
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/21/2021
Initial Report FDA Received Date12/21/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/06/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown